Since I started treatment for MDR-TB, it has been a harrowing journey. It has now been 5 months and each month when I take my sputum sample to the laboratory for testing, I look forward to a positive outcome.
Recently, I was given good news when the doctor told me that the sputum results presented a negative culture and am overwhelmed because it is a sign of recovery. Well for those who do not know, negative sputum results are an indication that one is responding to the treatment and for me I am likely to stop the daily dose of injections that I have been getting by end of July or August. I must say that being jabbed (injection) on a daily basis everyday is no joke. My backside where I am injected has since turned blue and I have totally refused to take anymore pain in that area, so I get the injection on my thighs. Not to say it makes it any easier, but my bottom is getting a deserved break. Being on this TB treatment is not a pleasant experience at all and I have experienced all sorts of pain and aches, particularly difficulty walking since my muscles would often stiffen from the injections.
Besides the pain from the injections, I have to endure swallowing a lot of tablets in the morning and in the evening. Taking the tablets also comes with its share of problems and the severe side effects, which as I mentioned earlier include cramping, aches everywhere and nausea. Fortunately, the doctor resolved the problem of aches by giving me a B6 supplement which I have to take with the other tablets in the morning. I have now been taking the B6 supplement for four months and they have been helpful. What a handful, but the pains and aches have since diminished.
There was also a time when I would hallucinate and hear strange voices but could never see the people and really thought I was going insane, but I don’t experience this anymore. In fact I can say that I am now used to the treatment, as difficult as it is. The fact that I have survived TB makes me very happy, especially because the improvement is evident and I am getting back my strength.